• Article

Protease inhibitors and cardiovascular outcomes in patients with HIV-1

Protease inhibitors for treatment of HIV-1 have been linked with increased risk of hyperlipidaemia and hyperglycaemia. In a cohort of 5672 outpatients with HIV-1 seen at nine US HIV clinics between January, 1993, and January, 2002, the frequency of myocardial infarctions increased after the introduction of protease inhibitors in 1996 (test for trend, p=0.0125). We noted that 19 of 3247 patients taking, but only two of 2425 who did not take, protease inhibitors had a myocardial infarction (odds ratio 7.1, 95% CI 1.6-44.3; Cox proportional hazards model-adjusted for smoking, sex, age, diabetes, hyperlipidaemia, and hypertension-hazard ratio 6.5, 0.9-47.8). Our findings suggest that, although infrequent, use of protease inhibitors is associated with increased risk of myocardial infarction in patients with HIV-1

Citation

Holmberg, S., Moorman, AC., Williamson, JM., Tong, TC., Ward, DJ., Wood, KC., ... Janssen, RS. (2002). Protease inhibitors and cardiovascular outcomes in patients with HIV-1. Lancet, 360(9347), 1747-1748.